Heavy Rain, Greeley
- When
- May 20, 6:00 AM CST to May 21, 6:00 AM CST
- Where
- Greeley County, 7.5 mi SSW of Spalding
- Reported by
- Mesonet
- Coordinates
- 41.580, -98.426
Storm total rainfall of 3.74 inches was reported by a NeRAIN observer.
Only 12-24 hours after significant rainfall drenched eastern sections of South Central Nebraska resulting in considerable lowland flooding and closure of several county roads, another round of heavy rain-producing storms flared up mainly between 2 PM and 9 PM CDT on Friday the 20th. This time around, the highest rainfall amounts focused a bit farther west, and especially near the Highway 281…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Only 12-24 hours after significant rainfall drenched eastern sections of South Central Nebraska resulting in considerable lowland flooding and closure of several county roads, another round of heavy rain-producing storms flared up mainly between 2 PM and 9 PM CDT on Friday the 20th. This time around, the highest rainfall amounts focused a bit farther west, and especially near the Highway 281 corridor from Hall to Greeley Counties. For the 24-hour period ending on the morning of the 21st, one of the highest measured rain totals was 3.74 inches, southwest of Spalding in Greeley County. Also, for the calendar day of the 20th, Central Nebraska Regional Airport in Grand Island established a new daily rainfall record of 2.46 inches. The concentrated heavy rain just north of Grand Island resulted in flooded roadways near the intersections of Hall, Howard and Merrick Counties.
Although the mesoscale environment was supportive of severe weather given surface-based CAPE around 1000 J/kg and deep-layer vertical wind shear around 40 knots, the storm mode was predominantly multicell, fostering the heavy rain threat as storms trained from south to north over many of the same areas. That being said, the combination of low cloud bases and sufficient low level vorticity in the vicinity of a weak cold front resulted in a few reports of funnel clouds within South Central Nebraska, including near Grand Island. However, there were no confirmed tornado touchdowns. Looking at the large scale synoptic weather pattern, this was the second of three consecutive days of widespread thunderstorm activity within the area, thanks to an expansive, strong mid-level low pressure system centered near the Wyoming-Montana border on the afternoon of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 20, 5:52 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 652 AM CDT FRI MAY 20 2011 .AVIATION...12Z KGRI TAF. AN OVERALL LOW CONFIDENCE FORECAST CONTINUES FOR AT LEAST THE NEXT 12-15 HOURS...AS ANOTHER LOBE OF ENERGY FROM AN EXPANSIVE LOW PRESSURE SYSTEM OFF TO THE WEST MOVES INTO THE REGION...SPARKING MORE PRECIPITATION CHANCES. STARTING OFF THIS MORNING...IFR/LIFR CIG AND POSSIBLE LIGHT DRIZZLE HAS SETTLED BACK INTO THE AREA...ALTHOUGH VSBY IS HOLDING UP IN VFR TERRITORY. THE GENERAL THINKING IS THAT CIG WILL IMPROVE BY EARLY AFTERNOON AS A SURFACE TROUGH AXIS SLIDES TOWARD THE AREA AND HELPS SCOUR OUT SOME OF THE LOW CLOUD COVER. AM AIMING FOR SEVERAL HOURS OF VFR CONDITIONS THIS AFTERNOON/EVENING...BUT THIS COULD PROVE TOO OPTIMISTIC IF THESE LOW CLOUDS DON/T SCOUR. OTHERWISE...THERE IS AT LEAST SOME CHANCE OF POTENTIALLY STRONG TO SEVERE THUNDERSTORM REDEVELOPMENT THIS AFTERNOON INTO THIS EVENING...AND HAVE LEFT A PROB30 GROUP TO ACCOUNT FOR THIS...AND DEFER TO LATER FORECASTS FOR MORE SPECIFIC PROBABILITIES AND TIMING. AS THE UPPER WAVE PASSES BY...CONFIDENCE IS REASONABLY HIGH THAT THE LAST 6-9 HOURS OF THE PERIOD SHOULD BE DRY WITH VFR CONDITIONS AS SURFACE WINDS TRANSITION TO MORE OF A SOUTHWESTERLY DIRECTION VERSUS THE CURRENT SOUTHEASTERLY. SUSTAINED WIND SPEEDS ARE NOT EXPECTED TO GO MUCH ABOVE 12KT THROUGH THE PERIOD...ALTHOUGH SOME HIGHER GUSTS ARE POSSIBLE. && .PREV DISCUSSION... /ISSUED 245 AM CDT FRI MAY 20 2011/ DISCUSSION...A POTENT UPPER LOW PRESSURE SYSTEM WAS LOCATED IN THE CENTRAL ROCKIES EARLY THIS MORNING. AT THE SURFACE...LOW PRESSURE WAS ORIENTED IN NORTHWEST KANSAS WITH THE WARM FRONTAL BOUNDARY STRETCHING EAST ACROSS NORTHERN KANSAS. SHOWERS AND THUNDERSTORMS DEVELOPED DURING THE EVENING AHEAD OF THE NORTHWARD LIFTING WARM FRONT AND THE CONVECTION EXPANDED INTO THE OVERNIGHT HOURS AS THE LLVL STRENGTHENED TO 40 TO 45KTS. ALTHOUGH WE HAVE HAD SOME REPORTS OF HAIL AND ISSUED A FEW TORNADO WARNINGS...THE MAIN EVENT FOR US HAS BEEN HYDRO RELATED WITH A SECOND DOSE OF HEAVY RAINFALL AMOUNTS IN EXCESS OF TWO INCHES. THIS HAS CAUSED AREAS OF LOWLAND FLOODING AND RIVERS ARE ON THE RISE IN OUR SOUTHEAST CWA. ELEVATED CONVECTION LOOKS TO LINGER FOR SEVERAL HOURS YET THIS MORNING DUE TO THE STRONG LLVL JET OVER THE BAROCLINIC ZONE. AFTER THIS ROUND OF CONVECTION DEPARTS...FOCUS THEN TURNS TO HOW THINGS WILL REDEVELOP THIS AFTERNOON AND EVENING. THE UPPER LOW PRESSURE SYSTEM WILL LIFT INTO THE NORTHERN ROCKIES DURING THE DAY TODAY WITH SFC LOWS PROGGED TO BE ORIENTED FM SW SOUTH DAKOTA INTO THE TEXAS PANHANDLE WITH THE SFC TROUGH AXIS EXTENDING FM THE SFC LOW CENTERS ACROSS OUR WESTERN TIER OF COUNTIES BY 00Z SATURDAY. AHEAD OF THIS BOUNDARY...SFC DPS ARE EXPECTED TO BE IN THE UPPER 50S TO LOWER 60S ...MUCAPES MAINLY IN THE 500 TO 1000 J/KG RANGE AND EFFECTIVE SHEAR OF 30 TO 40KTS. AS ENERGY LIFTS OUT OF THE TROUGH ACROSS THE PLAINS AND THE WESTERN SFC TROUGH EDGES EASTWARD...CONVECTION LOOKS FAIR GAME AGAIN DURING THE AFTN AND EVENING ALTHOUGH MODELS ARE NOT IN COMPLETE AGREEMENT ON HOW WIDESPREAD THIS WILL BE. STRONG TO SEVERE STORMS LOOK PROBABLE AGAIN WITH THE PRIMARY HAZARDS BEING LARGE HAIL/DAMAGING WINDS. PRECIPITABLE WATER VALUES ARE PROGGED BETWEEN AN INCH AND AN INCH AND A HALF FOR OUR CWA FOR LOCATIONS EAST OF A LINE FROM ORD TO OSBORNE...AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH IS POSSIBLE. ADDITIONAL HEAVY RAINFALL ON THE ALREADY SATURATED GROUND WILL ONLY AGGRAVATE OUR CURRENT LOWLAND FLOODING SITUATION. DUE TO UNCERTAINTY ON HOW WIDESPREAD CONVECTION WILL BE TONIGHT WILL HOLD OFF ON FLOOD WATCH HEADLINES ATTM. THIS NEXT ROUND OF CONVECTION LOOKS TO END EARLIER IN THE EVENING...BY 06Z AS THE SYSTEM/WAVE LIFTS NORTH AND BOUNDARY PUSHES EAST. ON SATURDAY THE MAIN UPPER LOW IS SITUATED ACROSS THE NORTHERN PLAINS ALTHOUGH FROM THE BASE OF THE TROUGH...ANOTHER WAVE LIFTS NORTHEAST MAINLY ACROSS OUR SOUTHEAST CWA. THE SURFACE PATTERN LOOKS UNORGANIZED AND SHEAR PARAMETERS ARE WEAK...HOWEVER SREF PROGS MUCAPE IN OUR SOUTHEAST CWA IN EXCESS OF 1000 J/KG AND JUST CANNOT RULE OUT ANOTHER ROUND OF CONVECTION...AND POTENTIAL FOR A STRONG OR SEVERE STORM OR TWO IN OUR SOUTHEAST CWA. AFTER SEVERAL DAYS OF COOL CONDITIONS AND STORMY WEATHER...SUNDAY IS LOOKING DRY AND WARM WITH THE UPPER LOW WELL TO THE NORTH ACROSS THE DAKOTAS. H85 TEMPS ARE PROGGED IN THE 18 TO 20C RANGE AND WILL AIM FOR HIGHS IN THE UPPER 70S TO LOWER 80S OVERALL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 431 AM CDT FRI MAY 20 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 431 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL ARE POSSIBLE THIS MORNING. INCREASED CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER EXIST THIS AFTERNOON AND EVENING FOR THE MAJORITY OF THE OUTLOOK AREA...AHEAD OF A FRONTAL BOUNDARY. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS OF 60 MPH AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH. LOCATIONS SOUTH OF A LINE FROM PHILLIPSBURG TO YORK HAVE ALREADY EXPERIENCED WIDESPREAD HEAVY RAINFALL AND SOME FLOODING CONDITIONS. ANY ADDITIONAL HEAVY RAINFALL ON THE ALREADY SATURATED GROUND WILL ONLY AGGRAVATE FLOODING CONDITIONS. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE REPUBLICAN RIVER IN THE GUIDE ROCK AREA...AND FOR THE NORTH FORK OF THE SOLOMON RIVER IN THE PORTIS AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY EVENING FOR LOCATIONS SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS AS AN UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO QUARTER SIZE HAIL...50 TO 60 MPH WINDS AND LOCALLY HEAVY RAINFALL. RIVER AND LOWLAND FLOODING IS EXPECTED TO PERSIST THROUGH THE WEEKEND DUE TO RUNOFF FROM THE RECENT HEAVY RAINFALL...AND FROM ADDITIONAL RAINFALL. RELEASES FROM KINGSLEY DAM ARE EXPECTED TO CAUSE RISES ALONG THE PLATTE RIVER...AND THE PLATTE RIVER NEAR COZAD IS BEING MONITORED FOR POTENTIAL FLOODING NEXT WEEK. THUNDERSTORMS ARE ALSO FORECAST ACROSS THE OUTLOOK AREA FROM MONDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN 1 N BURR OAK 39.88N 98.30W
05/20/2011 M2.14 INCH JEWELL KS CO-OP OBSERVER
2.14 INCHES OF RAIN SINCE 7AM. 1.92 INCHES OF RAIN FROM
11PM TO 1230AM.
&&
REEDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
230 AM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 ESE NATOMA 39.14N 98.87W
05/19/2011 E0.88 INCH OSBORNE KS PUBLIC
0430 PM HAIL 14 E NATOMA 39.19N 98.76W
05/19/2011 E1.00 INCH OSBORNE KS PUBLIC
DELAYED REPORT FROM EARLIER. TIME APPROXIMATED FROM
RADAR.
0627 PM HAIL SMITH CENTER 39.78N 98.78W
05/19/2011 M0.50 INCH SMITH KS CO-OP OBSERVER
0712 PM HAIL 2 SE BRUNING 40.32N 97.54W
05/19/2011 E1.00 INCH THAYER NE TRAINED SPOTTER
CORRECTED REPORT TIME
0831 PM TSTM WND DMG NATOMA 39.19N 99.02W
05/19/2011 OSBORNE KS EMERGENCY MNGR
POSSIBLE BRIEF TORNADO. DAMAGE TO A LEAN-TO OUTBUILDING
AND POWER POLE, ALONG WITH SOME TREE DAMAGE ON THE SOUTH
SIDE OF NATOMA. TIME ESTIMATED FROM RADAR.
1037 PM HEAVY RAIN SMITH CENTER 39.78N 98.78W
05/19/2011 M2.00 INCH SMITH KS TRAINED SPOTTER
TOTAL RAINFALL SINCE 6 PM
1115 PM TSTM WND GST AURORA AIRPORT 40.89N 97.99W
05/19/2011 M46.00 MPH HAMILTON NE AWOS
1126 PM HAIL CLAY CENTER 40.52N 98.05W
05/19/2011 E0.50 INCH CLAY NE EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN CLAY CENTER.
1205 AM HEAVY RAIN LAWRENCE 40.29N 98.26W
05/20/2011 E0.00 INCH NUCKOLLS NE FIRE DEPT/RESCUE
HEAVY RAIN, WATER ON COUNTY ROADS.
1206 AM FLOOD 6 ESE CLAY CENTER 40.49N 97.95W
05/20/2011 CLAY NE CO-OP OBSERVER
1.92 INCHES OF RAIN FELL IN 1.5 HOURS CAUSING WATER TO
COVER SOME COUNTY ROADS IN THE AREA.
1215 AM HEAVY RAIN 4 N CLAY CENTER 40.58N 98.05W
05/20/2011 E0.00 INCH CLAY NE EMERGENCY MNGR
STANDING WATER ON ROAD AT THE INTERSECTION OF HIWAY 6 AND
HIWAY 14.
1220 AM HEAVY RAIN CLAY CENTER 40.52N 98.05W
05/20/2011 M2.10 INCH CLAY NE PUBLIC
STORM RAIN FALL TOTAL SO FAR.
1220 AM HEAVY RAIN 1 W CLAY CENTER 40.52N 98.07W
05/20/2011 M1.90 INCH CLAY NE PUBLIC
STORM RAIN FALL TOTAL SO FAR.
1230 AM HEAVY RAIN 1 N BURR OAK 39.88N 98.30W
05/20/2011 M2.14 INCH JEWELL KS CO-OP OBSERVER
2.14 INCHES OF RAIN SINCE 7AM. 1.92 INCHES OF RAIN FROM
11PM TO 1230AM.
1237 AM HEAVY RAIN LAWRENCE 40.29N 98.26W
05/20/2011 M2.35 INCH NUCKOLLS NE TRAINED SPOTTER
STORM RAIN FALL TOTAL SO FAR.
1245 AM HEAVY RAIN 3 E DEWEESE 40.35N 98.08W
05/20/2011 M2.90 INCH CLAY NE PUBLIC
STORM RAINFALL TOTAL SO FAR. LOWLAND FLOODING ON ROAD
301.
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
523 AM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM HEAVY RAIN LEBANON 39.81N 98.56W
05/20/2011 M3.10 INCH SMITH KS TRAINED SPOTTER
3.10 INCHES OF RAINFALL SINCE THURSDAY AFTERNOON
&&
PFANNKUCHThe national radar mosaic for the moment the first event began.
3 flood, 2 heavy rain. Local standard time, as filed.
Storm total rainfall of 3.74 inches was reported by a NeRAIN observer.
Storm total rainfall of 3.01 inches was reported by a NeRAIN observer.
Heavy rainfall across the area resulted in numerous county roads and intersections being closed in the northeastern part of the county. A number remained closed well into the day of the 21st. Brief street flooding was reported in Grand Island.
Heavy rainfall across the area resulted in numerous county roads and intersections being closed in the southeastern part of the county. A few remained closed well into the day of the 21st.
Heavy rainfall across the area resulted in numerous county roads and intersections being closed in the western part of the county. A few remained closed well into the day of the 21st.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318188, 318189, 317543, 317544, 317545.